Hail, Hampden
- When
- June 20, 4:35 PM EST
- Where
- Hampden County, Blandford
- Measured
- 0.88 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 42.183, -72.933
Severe thunderstorms swept across much of western, central, and northeast Massachusetts. In Hampden County, hail as large as golf balls fell in Ludlow and Wilbraham, and several trees and power lines were also downed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
Severe thunderstorms swept across much of western, central, and northeast Massachusetts. In Hampden County, hail as large as golf balls fell in Ludlow and Wilbraham, and several trees and power lines were also downed. In Hampshire County, dime to quarter size hail fell in Chesterfield, Westhampton, South Amherst, and Belchertown, while golf ball size hail was reported in Pelham. Thunderstorm winds also downed wires in Belchertown. In Worcester County, trees and wires were downed in Hardwick and Worcester, and dime sized hail fell in Princeton. As the storms reached Middlesex County, golf ball sized hail was reported in Stow, and large trees and wires were downed in Stow, Maynard, Framingham, Hudson, Sudbury, and Malden.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 20, 4:17 PM EST, 18 minutes earlier.
AREA FORECAST DISCUSSION.. UPDATED SCC AND FF DISC..
NATIONAL WEATHER SERVICE TAUNTON MA
517 PM EDT WED JUN 20 2001
...SVR TSTMS W ISO FF HFD-IJD-SFZ-NZW NWWD BTWN NOW AND 10P THEN
RISK OF MORE FF RAINS IN SNE THIS WKND...
AFTN PRODUCTS ALL FINALLY OUT.
LARGE KI THIS EVENING WITH PW OVR 1.7 AND SEEDING FROM CI
UPSTREAM..DEEP UVM FOR 2-3 HRS MAKES AT LEAST URBAN FLOODING LIKELY
IN THE REGION OUTLOOKED IN FFA. AND AT LEAST ISO URBAN FLOODING
ANTICPATED BOS TOO AFTR 8 OR 9PM.
A CONCERN IS THE CONFLUENCE FM VIRGINIA SHORT WAVE STREAM WITH NRN
BRANCH AND POSSIBLE SUBTLE LEAKAGE OF UPSTREAM HEAVY SHWRS RIGHT INTO
MIDDAY THURSDAY IN HFD CTY CT WITH POSSIBLE NEED TO EXTEND FFA INTO
THU AM.
AM RATHER CONFIDENT THAT THERE WILL BE SOME SERIOUS FLOODING AND OR
FF BY EARLY MONDAY IN SECTIONS OF SNE. THIS BASED ON RECENT SUNDAY
TORRENTS. ANTICIPATED TORRENTS THIS EVENING. THEREAFTER WE WILL HAVE
BROAD AND DEEP RH/PW IN VAST SLY STREAM WITH LIGHT E-SE-S SFC FLOW
OF TDS IN THE MID AND UPPER 60S. FOCUS OF HEAVY RAINS WAY TOO EARLY
BUT THOSE WITH HYDRO INTERESTS SHUD BE ALERT FOR WHAT COULD BE AT
LEAST 7 TOTAL RAINFALL BETWEEN 6 PM TONIGHT AND 6 AM THIS COMING
MONDAY THE 25 TH. THAT NUMBER IS LARGE BUT NOT AT ALL IMPOSSIBLE TO
ATTAIN IF ISOLATED 3.5 OCCURS TONIGHT... THEN TO WAIT TIL THE WKND
FOR SOME SORT OF AFTN CONVECTIVE FIRING.
MOS: RAN WITH WARMER AVN MOS FRI.
MARINE: NO HDLNS...BUT PER ABV CUD SEE SOME STORMS REACH SMW CRIT
LATER THIS AFTN BOS HARBOR NWD AND NARR BAY.
SVR TSTM WATCH...PLS FOLLOW SPC AND LOCAL OFFICE PRODUCTS.
FFA: COVERING AREA WHERE LIKELIHOOD OF PT RFALL 3 IN 3 HRS IN THE
23Z-02Z TIME FRAME THIS EVENING. NO GUARENTEES BUT THIS STUFF
SHUD FLATTEN AND BECOME EFFICIENT PRODUCER FOR A FEW HOURS
EARLY TNGT.
.BOX...FFA CT 2>4 MA 9 11 12 AND RI 1>4.
DRAGCTZ002>004-MAZ002>019-NHZ011-012-RIZ001-002-210200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 1205 PM EDT WED JUN 20 2001 ...SEVERAL INSTANCES OF SEVERE THUNDERSTORMS AND POOR DRAINAGE FLOODING ARE LIKELY LATE THIS AFTERNOON AND EARLY THIS EVENING ACROSS PARTS OF SOUTHERN NEW ENGLAND... THUNDERSTORMS WITH DAMAGING WINDS AND OR LARGE HAIL TO 1 INCH IN DIAMETER ARE POSSIBLE IN NORTHERN CONNECTICUT...MOST OF WESTERN... CENTRAL AND NORTHEAST MASSACHUSETTS...AND SOUTHWEST NEW HAMPSHIRE. THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS IN MANCHESTER OF SOUTHERN NEW HAMPSHIRE INTO NORTHWEST QUARTER OF MASSACHUSETTS IS BETWEEN 230 AND 530 PM...THEN FROM SPRINGFIELD MASSACHUSETTS TO WORCESTERS NORTHERN SUBURBS INTO THE MERRIMACK VALLEY OF NORTHEAST MASSACHUSETTS BETWEEN 330 PM AND 630 PM. FINALLY...THE BEST CHANCE OF ANY SEVERE THUNDERSTORM FROM HARTFORD TO WORCESTERS SOUTHERN SUBURBS AND THE IMMEDIATE BOSTON AREA IS BETWEEN 430 AND 830 PM. ALSO...THERE IS SOME CONCERN OF URBAN STREET FLOODING IN A 2 TO 3 HOUR PERIOD OF TORRENTIAL RAINS EARLY TONIGHT...ESPECIALLY FROM HARTFORD TO THE WORCESTER...WILLIMANTIC REGION WHERE THUNDERSTORMS MAY REPEATEDLY OCCUR THIS EVENING. LIGHTNING STRIKES ARE EXPECTED TO CAUSE POWER OUTAGES IN PARTS OF SOUTHERN NEW ENGLAND LATER TODAY. IF YOU'RE OUTSIDE AND SKIES LOOK THREATENINGLY VERY DARK...SEEK SAFE SHELTER. AMATEUR RADIO AND OTHER SPOTTERS ARE REQUESTED TO CLOSELY MONITOR THIS SITUATION. SKYWARN ACTIVATION IS EXPECTED TO BE REQUIRED AROUND 2 OR 3 PM THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST INFORMATIONe ON THIS DEVELOPING WEATHER SITUATION. DRAG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
406 PM EDT WED JUN 20 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0335 PM ALSTEAD NH 1 INCH HAIL
06/20/01 CHESHIRE REPORT PER SPOTTER
DUNHAMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
427 PM EDT WED JUN 20 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0335 PM ALSTEAD NH 1 INCH HAIL
06/20/01 CHESHIRE REPORT PER SPOTTER
0400 PM WEARE NH 1 INCH HAIL
06/20/01 HILLSBOROUGH REPORTED PER POLICE
0421 PM ANTRIM NH 1.75 INCH HAIL
06/20/01 HILLSBOROUGH REPORT PER SPOTTER
0425 PM BENNINGTON NH 1 INCH HAIL
06/20/01 HILLSBOROUGH REPORTED PER POLICE
DUNHAM/BABCOCKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
523 PM EDT WED JUN 20 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0335 PM ALSTEAD NH 1 INCH HAIL
06/20/01 CHESHIRE REPORT PER SPOTTER
0400 PM WEARE NH 1 INCH HAIL
06/20/01 HILLSBOROUGH REPORTED PER POLICE
0421 PM ANTRIM NH 1.75 INCH HAIL
06/20/01 HILLSBOROUGH REPORT PER SPOTTER
0425 PM BENNINGTON NH 1 INCH HAIL
06/20/01 HILLSBOROUGH REPORTED PER POLICE
0426 PM BENNINGTON NH 1.75 INCH HAIL
06/20/01 HILLSBOROUGH REPORTED PER SPOTTER
DUNHAM/BABCOCKThe Albany radar (KENX), 103 km away, was scanning. The volume nearest the first event began at 21:34 UTC.
7 hail, 4 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2001Every state in 2001This day in weather historyWarnings in Massachusetts, June 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5250314, 5250315, 5250316, 5250317, 5250318, 5250319, 5250320, 5250321, 5250322, 5250323, 5250324.